Approximately 10 percent of patients report having an allergy to penicillin, an antibiotic used to treat an array of bacterial infections.
According to the Mayo Clinic, an allergy to penicillin is usually exhibited by symptoms such as a skin rash, hives, itching, fever, swelling, shortness of breath, wheezing, runny nose and/or itchy, watery eyes. In some rare cases, anaphylaxis may occur.
In an article for Today’s Parent on children who are allergic to penicillin, author Vanessa Milne wrote that she, too, was one of those patients. Or so she thought.
As a toddler, Milne was prescribed penicillin for an ear infection. Shortly after taking the dosage, she developed a rash. Her doctor informed her parents that she could be allergic to it, so throughout her life, as she explained, she has “dutifully” informed all doctors of her allergy.
A recent study, however, brought to Milne’s attention that she may have been misinformed all those years ago.
As she discovered, a study published in the medical journal Pediatrics examined 100 children who thought they had a penicillin allergy because they had developed a “low-risk” reaction, such as a rash or itching.
According to a news release from the American Academy of Pediatrics, penicillin is the most commonly reported medication allergy in emergency departments:
As a result, children are prescribed broad-spectrum antibiotics that can have more side effects, can be less effective and can contribute to a rise in antibiotic-resistant infections.
The study found that when administered a dose under doctor supervision, all 100 children weren’t actually allergic to penicillin.
As Today’s Parent reported, a skin rash is the most commonly reported symptom of a suspected allergy to penicillin.
Yet, according to researchers, symptoms such as a rash or itching can be caused by the bacterial or viral infection being treated. But when a patient has been administered penicillin, it is often misinterpreted as an allergy.
The study’s lead author, David Vyles, an attending pediatric emergency medicine physician in Milwaukee, told Today’s Parent that approximately 10 to 15 percent of children report having an allergy to penicillin, while it’s believed that less than 1 percent actually do.
Vyles acknowledged the link between perceived penicillin allergies — thus people receiving treatment with more expensive, and sometimes less effective, antibiotics — and antibiotic-resistant infections:
“There is a large problem around that right now, and anything that you can do to reduce it is important.”
The study’s author suggested that parents question their children’s penicillin allergy with their doctor, as sometimes the reported symptom is so mild that the diagnosis can be removed from their medical record — much like the 100 children in the study.
The American Academy of Allergy Asthma and Immunology also suggests revisiting the issue with a doctor, as allergies can change over time.
As for Milne, she may be looking to have the diagnosis removed from her records, too.